Alert archive / Oregon / High Surf Warnings in 2020

High Surf Warning 1, NWS Medford, OR

January 9, 2020Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf warning at Jan 9, 2020, 8:39 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 10, 2020, 10:00 PM PST. It was in force for 30 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 9, 2020, 8:39 AM PST (16:39 UTC)
In effect from
Jan 10, 2020, 10:00 PM PST
Expired
Jan 12, 2020, 4:00 AM PST
In force
30 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 8:00 AM PSTHEAVY RAIN 2.26 E Gold Beach, ORTHE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.
Jan 11, 10:00 AM PSTHEAVY RAIN 1.732 Sse Pistol River, OR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 4.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

140 
WHUS46 KMFR 091639
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
839 AM PST Thu Jan 9 2020

ORZ021-022-101200-
/O.NEW.KMFR.SU.W.0001.200111T0600Z-200112T0600Z/
South Central Oregon Coast-Curry County Coast-
839 AM PST Thu Jan 9 2020

...HIGH SURF WARNING IN EFFECT FROM 10 PM FRIDAY TO 10 PM PST
SATURDAY...

* WHAT...Dangerously large breaking waves of 28 to 32 feet.

* WHERE...South Central Oregon Coast and Curry County Coast.
  Highest surf is expected on west and northwest facing beaches.

* WHEN...From 10 PM Friday to 10 PM PST Saturday.

* IMPACTS...Extremely large breaking waves will create very
  hazardous conditions along beaches and area shorelines. Waves
  will inundate beaches and surge into normally dry areas.
  Infrastructure damage and significant beach erosion can be
  expected. 

* ADDITIONAL DETAILS...Very high tides late Saturday morning to 
  early afternoon will result in even higher wave runup.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties,piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
7 follow-up statements
696 
WHUS46 KMFR 101132
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
332 AM PST Fri Jan 10 2020

ORZ021-022-101945-
/O.CON.KMFR.SU.W.0001.200111T0600Z-200112T0600Z/
South Central Oregon Coast-Curry County Coast-
332 AM PST Fri Jan 10 2020

...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST SATURDAY...

* WHAT...Dangerously large breaking waves of 28 to 32 feet.

* WHERE...South Central Oregon Coast and Curry County Coast. 
  Highest surf is expected on west and northwest facing beaches.

* WHEN...From 10 PM Friday to 10 PM PST Saturday.

* IMPACTS...Extremely large breaking waves will create very 
  hazardous conditions along beaches and area shorelines. Waves 
  will inundate beaches and surge into normally dry areas. 
  Infrastructure damage and significant beach erosion can be 
  expected.

* ADDITIONAL DETAILS...Very high tides late Saturday morning to
  early afternoon will result in even higher wave runup.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties,piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
036 
WHUS46 KMFR 101940
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1140 AM PST Fri Jan 10 2020

ORZ021-022-110330-
/O.CON.KMFR.SU.W.0001.200111T0600Z-200112T0600Z/
South Central Oregon Coast-Curry County Coast-
1140 AM PST Fri Jan 10 2020

...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST SATURDAY...

* WHAT...Dangerously large breaking waves of 28 to 32 feet.

* WHERE...South Central Oregon Coast and Curry County Coast. 
  Highest surf is expected on west and northwest facing beaches.

* WHEN...From 10 PM Friday to 10 PM PST Saturday.

* IMPACTS...Extremely large breaking waves will create very 
  hazardous conditions along beaches and area shorelines. Waves 
  will inundate beaches and surge into normally dry areas. 
  Infrastructure damage and significant beach erosion can be 
  expected.

* ADDITIONAL DETAILS...Very high tides late Saturday morning to 
  early afternoon will result in even higher wave runup.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties,piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
260 
WHUS46 KMFR 110210
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
610 PM PST Fri Jan 10 2020

ORZ021-022-111230-
/O.CON.KMFR.SU.W.0001.200111T0600Z-200112T0600Z/
South Central Oregon Coast-Curry County Coast-
610 PM PST Fri Jan 10 2020

...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST SATURDAY...

* WHAT...Dangerously large breaking waves of 28 to 32 feet.

* WHERE...South Central Oregon Coast and Curry County Coast. 
  Highest surf is expected on west and northwest facing beaches.

* WHEN...From 10 PM Friday to 10 PM PST Saturday.

* IMPACTS...Extremely large breaking waves will create very 
  hazardous conditions along beaches and area shorelines. Waves 
  will inundate beaches and surge into normally dry areas. 
  Infrastructure damage and significant beach erosion can be 
  expected.

* ADDITIONAL DETAILS...Very high tides late Saturday morning to 
  early afternoon will result in even higher wave runup.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties,piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
053 
WHUS46 KMFR 110921
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
121 AM PST Sat Jan 11 2020

ORZ021-022-112100-
/O.CON.KMFR.SU.W.0001.000000T0000Z-200112T0600Z/
South Central Oregon Coast-Curry County Coast-
121 AM PST Sat Jan 11 2020

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...Dangerously large breaking waves of 28 to 32 feet.

* WHERE...South Central Oregon Coast and Curry County Coast. 
  Highest surf is expected on west and northwest facing beaches.

* WHEN...From 10 PM Friday to 10 PM PST Saturday.

* IMPACTS...Extremely large breaking waves will create very 
  hazardous conditions along beaches and area shorelines. Waves 
  will inundate beaches and surge into normally dry areas. 
  Infrastructure damage and significant beach erosion can be 
  expected.

* ADDITIONAL DETAILS...Very high tides late Saturday morning to
  early afternoon will result in even higher wave runup.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties,piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
063 
WHUS46 KMFR 112233
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
233 PM PST Sat Jan 11 2020

ORZ021-022-120645-
/O.EXT.KMFR.SU.W.0001.000000T0000Z-200112T1200Z/
South Central Oregon Coast-Curry County Coast-
233 PM PST Sat Jan 11 2020

...HIGH SURF WARNING NOW IN EFFECT UNTIL 4 AM PST SUNDAY...

* WHAT...Dangerously large breaking waves of 28 to 32 feet.

* WHERE...South Central Oregon Coast and Curry County Coast. 
  Highest surf is expected on west and northwest facing beaches.

* WHEN...Until 4 AM PST Sunday.

* IMPACTS...Extremely large breaking waves will create very 
  hazardous conditions along beaches and area shorelines. Waves 
  will inundate beaches and surge into normally dry areas. 
  Infrastructure damage and significant beach erosion can be 
  expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties,piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
927 
WHUS46 KMFR 120407
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
807 PM PST Sat Jan 11 2020

ORZ021-022-121200-
/O.CON.KMFR.SU.W.0001.000000T0000Z-200112T1200Z/
South Central Oregon Coast-Curry County Coast-
807 PM PST Sat Jan 11 2020

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY...

* WHAT...Dangerously large breaking waves of 23 to 28 feet.

* WHERE...South Central Oregon Coast and Curry County Coast. 
  Highest surf is expected on west and northwest facing beaches.

* WHEN...Until 4 AM PST Sunday.

* IMPACTS...Extremely large breaking waves will create very 
  hazardous conditions along beaches and area shorelines. Waves 
  will inundate beaches and surge into normally dry areas. 
  Infrastructure damage and significant beach erosion can be 
  expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties,piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
558 
WHUS46 KMFR 121148
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
348 AM PST Sun Jan 12 2020

ORZ021-022-121300-
/O.EXP.KMFR.SU.W.0001.000000T0000Z-200112T1200Z/
South Central Oregon Coast-Curry County Coast-
348 AM PST Sun Jan 12 2020

...HIGH SURF WARNING WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

The long period northwest swell has subsided and surf conditions 
have diminished, therefore the high Surf Advisory will be allowed
to expire.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf warning went out at Jan 9, 5:37 AM PST, 3 hours 2 minutes earlier.

Area forecast discussion, Jan 9, 5:37 AM PST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Medford OR
537 AM PST Thu Jan 9 2020

.DISCUSSION...The GFS and SREF models in particular have performed
well with the overnight snowfall. The radar indicates the last of
the main batch of snow showers currently continuing in the
southern portions of Klamath and Lake Counties as well as much of
northern California as our Winter Weather Advisory remains in
effect. Snowfall is still expected to taper off during the next
few hours, lingering longest until around 8 AM in Modoc County.

The forecast is largely consistent with the previous issuance
through the weekend. This includes a period of mainly dry weather
across our area later this morning into early Friday afternoon,
then a wetter and windier conditions with the next cold frontal
system Friday night and post-frontal shortwave disturbances in a
cold northwest flow on Saturday. The recent model trend has
generally been stronger with this set of disturbances. But, more
consistent with what should be a slightly weaker front Sunday
into Sunday night.

As such, the Winter Storm Watch remains in effect for Friday
evening through Saturday afternoon for the southern Oregon
Cascades from Lake of the Woods northward into northern Klamath
County with a snow level around 5000 feet expected to lower to
around 3500 feet. A prominent issue for the day shift will be to
determine if the watch should be expanded into the Siskiyou
Mountains along the Oregon/California border into western Siskiyou
County, or if confidence will allow an upgrade to a Winter Storm
Warning with a possible Advisory level snowfall for the higher
terrain from the remainder of the southern Oregon and northern
California Cascades eastward. The Crater Lake area should take the
prize with the highest snow accumulations of around 2 feet Friday
evening through Saturday afternoon. Besides the snowfall,
southwest winds over the higher terrain and east of the Cascades
(in particular for western Lake County) will be gusty late Friday
afternoon into Saturday morning with peak gusts around 30 to 50
mph.

Winds will not diminish much later Saturday before increasing
again to simlar strength Saturday night into Sunday evening,
ahead of and with the next cold frontal system. Lingering and
advance precipitation is likely to be light Saturday night but
then around 12 to 18 inches of Oregon Cascade focused snowfall
Sunday through Sunday night.

Thereafter, there is less confidence in the details but still
high confidence in an active pattern continuing for the remainder
of next week with particular emphasis on much lower than normal
snow levels Monday night into early Wednesday. The best chance
for low elevation valley snow is late Monday night into Tuesday
with the snow level currently forecast at around 1000 feet with
up to 2 inches of valley accumulation with highest amounts of
around 3 to 6 inches in the Oregon Cascades.

Forecast uncertainty increases beginning Wednesday with a wide
spread in the timing, temperature, and strength of the continuing
parade of disturbances.

&&

.AVIATION...For the 09/12Z TAF Cycle...
MVFR in rain, snow, and low ceilings exists this morning at most
locations, though VFR exists along much of the coast north of Cape
Blanco as low pressure moves rapidly southeastward. Most areas, to
including the coast, are likely to experience MVFR through 16Z, but
marginal instability and drying should result in some VFR mixing in
thereafter. VFR is expected at all of the primary TAF locations this
afternoon, but MVFR is expected to redevelop along the coast,
especially north of Cape Blanco. Expect terrain obscurations to be
numerous early this morning, diminishing this afternoon under NW
flow over much of the east side and northern California. With a
strong jet stream moving through today, there's likely to be some
turbulent air in the mid to upper levels. ~BTL

&&

.MARINE...Updated 445 AM PST Thu 9 Jan 2020...
The low pressure system that moved through overnight into this
morning tracked farther west and south than our preferred model
guidance indicated it would by about 50 NM. This resulted in the
stronger winds and resultant steepest seas remaining mostly west and
south of our coastal waters area. In the wake of the low this
morning, northerly winds will continue to build in behind the
departing low pressure system, but they now appear unlikely to reach
gale force. However, seas will be very steep south of about Gold
Beach beyond about 10 NM of the coast this morning. A lull in the
weather is expected this afternoon into early Friday morning. A
strong frontal system will then move in Friday likely bringing a
brief episode of south gales north of Cape Blanco followed by a
large, long period swell Friday night into Saturday. The latest
guidance has been consistent with the guidance over the last 2 days
in showing northwest swell peaking at 21 to 26 feet at 16 seconds.
More fronts will move in Sunday and throughout next week as the
weather pattern remains very active. ~BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 7 AM PST this morning for
     ORZ029-030.
     Winter Storm Watch from Friday afternoon through Saturday
     afternoon for ORZ027>030.

CA...Winter Weather Advisory until 7 AM PST this morning for
     CAZ084-085.
     Winter Weather Advisory until 6 AM PST early this morning above
     3000 feet in the for CAZ080.
     Winter Weather Advisory until 6 AM PST early this morning for
     CAZ082-083.

Pacific Coastal Waters...Gale Watch from Friday morning through
     Friday evening for PZZ350-370.
     Small Craft Advisory until 10 AM PST this morning for
     PZZ350-356-370-376.
     Hazardous Seas Watch from Friday morning through Sunday morning
     for PZZ370.
     Hazardous Seas Watch from Friday evening through Sunday morning
     for PZZ350-356-376.
     Hazardous Seas Warning until 10 AM PST this morning for PZZ376.

DW/BTL

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 3:48 AM PSTGale WatchMFR10 hr
Jan 9, 3:48 AM PSTHazardous Seas WarningMFR6 hr
Jan 9, 2:14 PM PSTGale WarningMFR29 hr
Jan 9, 2:14 PM PSTSmall Craft AdvisoryMFR29 hr
Jan 9, 2:14 PM PSTHazardous Seas WarningMFR4 days
Jan 9, 2:35 PM PSTWinter Storm WarningMFRDouglas, Jackson, Josephine, Klamath, Lake5 days
Jan 9, 2:35 PM PSTWinter Weather AdvisoryMFRKlamath, Lake5 days

Nearby

High Surf Warnings in Oregon, 2020Every high surf warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.